Doctor insights on:
Going Off Dilantin
Does your body have any clue if you tapper off Dilantin slowly like going from 400mg to 300mg for a month and so on ?
No: I assume you are taking Dilantin for epilepsy. Your level will stablize at a new level following 5 doses of 300 mg. Theoretically, if you remain in the therapeutic range at this new dose, you should be protected. The question is, what is your goal, to wean yourself off Dilantin without other AED protection, or a slight reduction in dilantin? The former is dangerous-could develop status epilepticus. ...Read moreSee 1 more doctor answer
Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed ...Read more
Does your body have any clue if you tapper off Dilantin slowly like going from 400mg to 300mg for a month my level is always only 3.5 14 year seiz fre?
Yes: Being seizures free for 14 years is reassuring , but if your eeg still show epileptic discharges you are at risk--level of 3, 5 is low and will get lower if you decrease your dose , but that does not mean, it is not working meaning protecting you from seizures-- only your neurologist who know about all your seizures and studies, can assess your risk--just dont decrease the dose on your own--. ...Read more
Anticonvulsant: Dilantin (generic name phenytoin) is a drug that has been used to treat seizure disorders since 1938. It is a sodium channel blocker that is effective in treatment of epilepsy but it has significant side effects. Because of that many newer drugs have been developed over the past 70+years. ...Read moreSee 1 more doctor answer
Typical values: The so-called therapeutic level is but a guideline, and some patients may do better outside the usual range, but typically best between 10-20, with higher more toxicity and lower, perhaps less potency. ...Read more
Definitely: Dilantin is an anti-epilepsy drug which was developed over 75 yrs ago, and has many potential problems. Due to metabolism, drug levels can easily rise with weight loss, dosage adjustment, and drug interactions. If toxic, the drug can cause dizziness, imbalance, falling, and incoordination. Long-term usage has been reported to cause problems with brain and periph nerves. ...Read more
Metabolism: Some people metabolize medications differently, so levels will be tested for and the medications can be adjusted to confirm therapeutic levels are achievable for treatment. Best wishes. ...Read more
Complex: Yes, you physician needs to be aware of your concern. ...Read more
Maybe more: Your doctor should be measuring the level in your blood to see if you can take more if you need it to reduce the pain. If not, there are many other meds to try. ...Read more
I take 400mg of Dilantin a night my dr wants to cut me back down to 300mg will my body know the difference in mgs. ?
If i take 400mg of Dilantin a day and cut it down to 300 a day because the 400 didn't raise the level from 2.3 will my body know the difference?
No, not really: Dilantin exhibits zero-order pharmacokinetics; the rate of clearance of the drug is dependent upon the concentration of drug present. Therefore, Phenytoin does not have a classical half-life like other drugs, since it varies with blood concentration. As the blood concentration drops, the rate at which it is excreted increases. Speak with your neurologist if this is the right medication for you. ...Read more
What is a good med for triligimal neurgia ? I was on triliple it deleped my solium. I'm on gabintin 4200 dailey &400 Dilantin daily. Dilantin is lev
I take 400mg of Dilantin a night my dr wants to cut me back down to 300mg will my body know the difference in mgs my level always been 2.3 for 16 yrs?
Anti-epileptic taper: For individuals who have only experienced one episode of seizure in their lifetime and have been on long term anti-seizure (anti-epileptic) medications such as Dilantin for more than two years while seizure free, it may be safe to taper the anti-seizure medication and possibly stopping it.This should only be done under the care of a physician familiar with your condition or by a neurologist. ...Read more
I take 4 dilantins a day now for 15 years seizure free my levels never go higher than 2.3 my dr said i can cut down to 3 and wont have a seizure ?
Short and long term: The most common reactions in the short term are nausea, sedation, and ataxia (difficulty with coordination). Over long periods of use, however, Dilantin has multiple serious side effects, including causing osteoporosis, overgrowth of the gums, anemia, and tremor- these can sometimes persistent even after the medication is stopped. ...Read more